Alert archive / Montana / Special Weather Statements in 2022

Special Weather Statement, NWS Billings, MT

January 1, 202215 counties in Montana; Sheridan County, Wyoming

NWS Billings, MT issued this special weather statement at Jan 1, 2022, 12:08 AM MST for 15 counties in Montana; Sheridan County, Wyoming. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2022, 12:08 AM MST (07:08 UTC)
Expired
Jan 1, 2022, 6:00 AM MST
In force
6 hr
Issued by
NWS Billings, MT

Counties Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Sheridan County, WY

The radar

The Billings radar (KBLX), 69 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 7.1 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS85 KBYZ 010708
SPSBYZ

Special Weather Statement
National Weather Service Billings MT
1208 AM MST Sat Jan 1 2022

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-011300-
Melville Foothills-Southern Big Horn-Paradise Valley-Red Lodge
Foothills-Judith Gap-Absaroka/Beartooth Mountains-Livingston
Area-Carter-Northern Sweet Grass-Southern Rosebud-Bighorn
Canyon-Northern Park-Fallon-Southern Wheatland-Musselshell-Northern
Stillwater-Northern Rosebud-Golden Valley-Treasure-Southwestern
Yellowstone-Northern Big Horn-Northeastern Yellowstone-Southeastern
Carbon-Custer-Beartooth Foothills-Powder River-Northern Carbon-Crazy
Mountains-Pryor/Northern Bighorn Mountains-Northeast Bighorn
Mountains-Sheridan Foothills-
1208 AM MST Sat Jan 1 2022

...Bitter Cold Tonight...

temperatures will be ine teens to 20s below zero tonight across much 
of the area. Winds will be light overnight but should still be able 
to produce wind chills of 20 to 35 below zero, especially toward 
morning. If you are headed outdoors tonight, be prepared for the 
bitter cold. Cover exposed skin, dress in layers, and wear a hat and 
gloves. 

LAT...LON 4472 10775 4500 10791 4500 10995 4509 11105
      4535 11104 4535 11092 4559 11080 4618 11078
      4618 11028 4671 11027 4686 10583 4683 10562
      4666 10558 4654 10524 4668 10460 4664 10404
      4500 10404 4499 10602 4456 10601 4456 10737

$$
TWH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Dec 31, 3:05 PM MST, 9 hours 3 minutes earlier.

Area forecast discussion, Dec 31, 3:05 PM MST, 9 hours 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
305 PM MST Fri Dec 31 2021

.DISCUSSION...

Quick update to cancel the winter weather advisory for the
Livingston area. Winds have calmed down allowing wind chills to
come up above criteria and snow is tapering off in this area.
Continue to drive with caution on snow covered roads and bundle up
this evening if you head outdoors, temperatures will head well
below zero this evening. Chambers

Tonight through Sunday night...

Highlights: Winds continue in the 10 to 20 mph range in Livingston
with light upslope snow and occasional blowing snow reducing
visibility along with wind chill values around -20. Will keep the
advisory going there until wind speeds drop under 10 mph, probably
by sunset. Will issue High Wind Warnings for the western foothills
from Livingston and Nye to Big Timber north to Judith Gap starting
Saturday morning and going through Monday afternoon. In addition
to strong wind information these warnings will highlite the
potential for local ground blizzard conditions due to blowing
snow, significant drifting in rural areas, along with biting wind
chill values.

Synopsis: Area of upper level energy slipped a bit further
southwest of the main trof this morning and is working back to the
southeast across the area this afternoon. This energy combined
with the surface high building in to NE Montana providing
consistent upslope NE winds is keeping the light snow going across
the area. Temperatures through the atmosphere have cooled beyond
the best snow growth zone, so the flake size is similar to fine
sand and will not pile up very much. Looking at half an inch or
less through the rest of the afternoon through early evening. Snow
should slide southeast of the area by 9pm.

After this snow moves south the next couple of days will be dry.
Clouds will clear out and with the surface high pressure over the
area will see some very cold overnight lows. Coldest temperatures
will be in the Miles City to Baker area where -20 to -30 degrees
seems reasonable, coldest in the low lying areas and river
valleys. Teens below zero will be common for the rest of the
area. Midnight temperatures will range from -5 to -18 across the
area for New Years celebrations. Winds under the surface high
should be under the 10mph threshold for a wind chill advisory, so
do not plan to issue wind chill highlites tonight. That said, its
very cold so cover all exposed skin and limit your outdoor time
tonight.

If traveling for NYE celebrations please have a winter emergency
kit in the vehicle and let someone know your travel plans in case
of an unexpected problem. You don't want to be stuck outside
without a way to get warm tonight. Livingston has a warmer low
temperature record tonight that could be reached of -14. Winds
will begin to kick in there helping to warm temperatures overnight
so it will be a race to see if temperatures can drop that low
before winds kick in.

Attention turns to the aforementioned winds in Livingston and most
of the western foothills tomorrow morning. Winds are expected to
turn around to the southwest overnight as the back side of the
upper trof approaches with rising heights aloft, causing pressure
falls along the northern rocky mountain front. Winds will
continue to increase through Saturday afternoon gusts over 50 mph
likely by noon and by early evening gusts over 70 mph are possible
in Livingston and Nye. Big Timber and Harlowton will get in on
strong gusts over 60 mph by Saturday evening. Blowing snow is
going to be an issue with these strong winds, starting at about 35
mph and certainly by 50 mph. During the strongest wind period
Saturday night into mid day Sunday, local blizzard conditions seem
a good bet. The question will be how much of the recent snow (3-5
inches since the 27th) will be mobile, and how long snow will be
available to blow around once winds really get going. Drifting is
also going to be a big issue for rural roads. Off and on gusts of
50 to 75+ mph will continue into Monday afternoon, ending as
another shot of cold air arrives.

If you have travel plans on I-90 east of Billings or US-191 from
Big Timber north to Judith Gap from Saturday afternoon through
Sunday at least, be prepared for very strong winds/crosswinds and
local blizzard conditions that could result in significant delays
or road closure at times.

Sunday will see gusty winds move out further east toward Billings
bringing some blowing snow issues to central zones. Right now
gusts 30 to 40 mph seem reasonable Sunday, with some decrease
during the overnight period.

Temperatures will range from 20 in the west to single digits above
zero east tomorrow, climbing another 10 degrees or so for Sundays
highs. Chambers

Monday through Thursday night...

Strong, gusty winds will continue in the Livingston-Big Timber-
Harlowton area through Monday afternoon before dying down around
sunset. Monday will also be the last day of near normal
temperatures before what could be the coldest air of the season
moves into the area.

A strong cold front will move south late morning to early
afternoon on Tuesday. If the timing of this front changes is
earlier, than the current high temperatures will need to be
lowered. If it is later, temperatures could warm up more than
expected. We will try to narrow down the timing over the coming
days. Either way, the high temperatures of the day will be ahead
of the front, cooling after it passes.

The other concern for next week will be the snow that arrives with
the cold front. Ensembles are in agreement that most of the area
see some sort of snow, but the exact amount and timing is
uncertain.

High temperatures will be in the 30s and 40s Monday with teens and
20s expected on Tuesday. Wednesdays high temps will be the coldest
with most locations struggling to get above zero. Thursday will
warm slightly into the single digits and teens above zero.

Low temperatures will be in the single digits to teens above
Monday night. Tuesday nights temperatures will be in the low teens
to single digits below zero. Wednesday will be the mid 20s to low
single digits below zero. Thursday night will only drop into the
single digits both above and below zero.

Plouffe

&&

.AVIATION...

Light snow and blowing snow will continue through the evening at
all sites with reduced visibility and low ceilings. MVFR and IFR
are expected with the snow. Winds will continue to be light. The
coldest temperatures of the season are expected tonight.

Plouffe

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 913/014 007/031 019/039 012/017 910/903 915/009 004/029
    20/U    00/Q    00/N    45/S    76/S    34/S    33/S
LVM 912/019 010/030 019/037 022/027 901/007 906/021 018/040
    00/Q    00/Q    01/Q    75/S    86/S    35/S    34/O
HDN 918/013 903/032 011/040 007/014 913/904 919/006 901/026
    20/U    00/B    00/B    35/S    66/S    23/S    32/S
MLS 924/001 909/029 006/029 001/007 918/909 924/001 907/018
    00/U    00/B    00/U    24/S    44/S    12/S    22/S
4BQ 914/010 901/034 012/040 009/018 909/903 919/009 001/028
    30/U    00/B    00/B    13/S    45/S    11/B    11/E
BHK 921/005 906/030 011/036 003/012 916/908 923/000 908/020
    00/U    00/U    00/U    12/S    33/S    11/B    11/B
SHR 913/017 002/039 018/044 015/026 905/003 913/019 009/036
    30/U    00/B    00/U    25/S    57/S    22/S    12/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 6 AM Saturday to 6 PM MST
      Monday FOR ZONES 63-65-66-141-172-228.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 31, 3:40 PM MST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
340 PM MST Fri Dec 31 2021

MTZ029-034-042-056-057-138-139-169>171-173-235-012245-
Musselshell-Northern Stillwater-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Big Horn-Southeastern Carbon-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Northeastern Yellowstone-Southwestern Yellowstone-
340 PM MST Fri Dec 31 2021

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Gusty winds and blowing snow.

* WHERE...Much of south central Montana, including Billings.

* WHEN...Early Sunday morning through Sunday evening.

* ADDITIONAL DETAILS...Winds are expected to gust 25 to 40 mph on
  Sunday, resulting in areas of blowing and drifting snow. This may
  make travel difficult in spots due to drifting, poor visibility,
  and slick roads.

* ADDITIONAL HAZARD CONCERNS...Rural roadways may become drifted
  shut in spots. Plan accordingly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jan 1, 12:08 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
1208 AM MST Sat Jan 1 2022

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-011300-
Melville Foothills-Southern Big Horn-Paradise Valley-Red Lodge
Foothills-Judith Gap-Absaroka/Beartooth Mountains-Livingston
Area-Carter-Northern Sweet Grass-Southern Rosebud-Bighorn
Canyon-Northern Park-Fallon-Southern Wheatland-Musselshell-Northern
Stillwater-Northern Rosebud-Golden Valley-Treasure-Southwestern
Yellowstone-Northern Big Horn-Northeastern Yellowstone-Southeastern
Carbon-Custer-Beartooth Foothills-Powder River-Northern Carbon-Crazy
Mountains-Pryor/Northern Bighorn Mountains-Northeast Bighorn
Mountains-Sheridan Foothills-
1208 AM MST Sat Jan 1 2022

...Bitter Cold Tonight...

temperatures will be ine teens to 20s below zero tonight across much
of the area. Winds will be light overnight but should still be able
to produce wind chills of 20 to 35 below zero, especially toward
morning. If you are headed outdoors tonight, be prepared for the
bitter cold. Cover exposed skin, dress in layers, and wear a hat and
gloves.

LAT...LON 4472 10775 4500 10791 4500 10995 4509 11105
      4535 11104 4535 11092 4559 11080 4618 11078
      4618 11028 4671 11027 4686 10583 4683 10562
      4666 10558 4654 10524 4668 10460 4664 10404
      4500 10404 4499 10602 4456 10601 4456 10737

TWH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 6:13 AM MSTSpecial Weather StatementBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 9 more4 hr

Nearby

Special Weather Statements in Montana, 2022Special Weather Statements in Wyoming, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.